... Wanted to stop since I wonder if it is still helping me. I occasionally feel depressed but nothing like before Prozac. My concern is I have been on prozac for greater than 30 years. Does it get better or is this a lifetime problem? I have been off one month and now I am feeling irritable, angry and mild anxiety. Are these side effects of stopping? Should I go back on prozac or will these go away?
I also took prozac but only for ten years, I remmember when I stopped the med, nothing happanend .-Thank God.-
You are not looking at side effects or long term ones... you are experiencing withdrawals from not taking prozac.
Every medication has, well, obviously benefits , side effects ( which appear when treatment begins) and withdrawals symptoms( they manifest once you have stopped the use or discontinuation of prozac in this case).-
Certain Prozac withdrawal symptoms can include,
irritability, agitation ,dizziness, burning ,or tingling sensation ,anxiety confusion ,headache ,insomnia ,tiredness.
In most people, these symptoms improve with time, without the need for any treatment. In fact, Prozac is probably less likely to cause withdrawal symptoms than other SSRI antidepressants because it stays in your system for so long. Even if you stop taking Prozac quickly, the level of Prozac will slowly decrease in your body over time.
Now if you decided to discontinue prozac, it must be for a very important reason, after using it for thirty years.
The withdrawals will go away but you will have to be patient, again I believe it is not healthy to stop a med , then feel bad and start taking again.
I am not judging you , it is my own personal opinion.
Now if you feel you must get back on it discuss this with your psyachiatrist, see what he / she recommends, and together make a schedulled plan to get you back on prozac.-
Hello... I am not an expert on this subject by any means, but I've been working in the medical field (neurology) for over 11 years (not a doctor or nurse). One of the most common mistakes with patients that take any kind of mood stabilizing medications is that they end up stopping it because they feel better, and therefore believe that the medication is unneccessary. You have stated that it was helping to some degree- " I occasionally feel depressed but nothing like before Prozac". Since you have been on this for a long duration of time, you might just need an adjustment of dosage by your physician. I don't know all of the medications that you are on, but I have read that Prozac is sometimes used in conjuction with a medication called olanzapine (Zyprexa) to reap it's full benefits.
Or you may need to be switched to a different antidepressant all together, everbody is different and it takes trial and error to find the right medication and dosage that is helpful for you as an individual. There are also other modalities that can be introduced like excersise, maybe accupuncture, physical and psychological therapies, and lifestyle changes including eliminating/reducing stressors. It's definitely not wise to stop this, or any other med without the supervision of your doctor (or without their knowledge). Please make an appointment asap with your doc and discuss this with him/her. Cessation of antidepressants by the patient's choice happens too often... and sometimes with a bad outcome. Best wishes...
To quote a 60s saying... "If it still feels good doit"! [I added the "still"] It's that simple. When it no longer feels good , wean off it... and from Sacosam's "For what it's worth dept"! on weaning off something... a short time & yer hurtin'... a long time & yer happy! been there, done that. I'm comin' down off Sertraline after 8 or 9 yrs. It was a good run and it helped me a lot but the ol' body says time to change directions! Sacosam
HI, I have been on prozac 60 mg for a very long time, several years, and I am planning to stay with it but I am interested in how the weaning goes. I also take wellbutrin XL to amplify the prozac and Lamictial as a stabilizer. Please let me know how you do, I may have to wean one day and all the info I can acquire is an asset. Good luck to you and stay in close contact with your health professionals. Tige
Hello i have taken prozac fluoxetine 10 mg capsules for about 4 to 5 years. I actually stopped taking them a couple months ago I would say 4. I have been feeling angry, moody, sadish lately and have been having really horrible headaches. I take ibuprofen, advil, and aleve alot so the headaches will stop. My sleeping schedule has been off. I'm tired and have really bad aches on my body(the back aches have been really bad and body aches). I'm wondering if this has to do with stopping the medication because it's been 4 months already or more so If so I thought it would stop but it seems only to be getting worse. I sometimes feel just bypolar in a way. And I am thinking of starting to take the medication again because of the mood swings but I had weight gain because of the medication. I feel it had effects on my body appearance.
When i stopped taking meds my weight gain has caused me to have depression. So I just don't want to take them if they are going to cause that. I will also see a doc I just wanted to know if anyone has similar problems :/
Hi me too,
I had been taking prozac for a number of years and weaned myself off in February. It have been irritable my body aches, my feet hurt to walk on when I first start walking. I get some horrible feelings at times. I cry and feel sad. It is going on 5 months and I fear it will stay lime this. I read someone's post that said it was a year and a half and they still felt these symptoms. I hope that won't be my case because I am going to continue drug free!
If anyone out there can say they made it through the side effects of long term use to be medication free please post. I feel that my life has been taken from me. I thank others for posting the side effects of prozac use, and trying to be free of it. Good luck to all. Again, please post if you made it through the withdrawals and how long (months or years) it took for you.
I have been on 20 mg Prozac for 20 years. As I am aging, I would like to get off it. I ran out so started to get off it. In 4 days my refills came and I took one. I plan on one every 4 days for a week, then 2 a week for two weeks then quit. I am feeling super tired. I have talked to my doctor and he thinks this will be ok. If it isn't, can I go back on them?
I have been taking 20mg a day for 15 years. With my doctor's guidance, I recently tapered the dosage, and took the last tablet 3 weeks ago.
The first 2 weeks were great, but now I feel hollow, drained, dis-interested in life. Obviously, I cannot say whether this stage will pass, so cannot give a direct answer to your question, but at least I can say that I am there with you, and the hope that one day I will be free of both the drug and the withdrawal effects is enough for me to hold onto for now. If it shapes up to be a lifetime problem then it's back to the tablets for me.
The rebound effect of depression/anxiety returning when stopping antidepressants is very common because the drug doesn't *cure* the illness ~ it controls the symptoms.
Unless someone is experiencing unbearable side effects I've never understood why they need to feel they must stop their medications.
Prozac stays in your system for 25 days! I have been on a 40mg dose off and on for six years. I am going off it again now, but this time I'm doing it in a way that won't leave me in the hospital. Withdrawal symptoms include tiredness, irritability, CRAMPING, insomnia. Basically it's like being on your period 24/7, but the full side effects don't hit you until a month or 4 months later. It really depends on the amount and duration you've been taking Prozac. Remember unlike other anti-depressants Prozac will stay in your system for 25 days so you won't feel any withdrawal symptoms the day or two or week after you stop.
I am wheening off this powerful drug slowly and listening to my body. Once a day to a few times a week, once a week, twice a month, once a month, and finally.. Never again!
Just to add my 5 cents worth, I too have recently decided to stop taking prozac. Been on them for about 10 years at 40mg a day.
First 2 weeks I didn't notice anything out the ordinary, but now in weeks 3/4 I have always got this banging headache which comes and goes, the occasional period of extreme sweats. And last of all a feeling in my head that I can't really describe, it feels like when I exert myself,stand or do any lite physical activity, that all the blood rushes from my head. I don't really know how else to describe it. But that's my experience thus far, hopefully it subsides. Anyone else had similar?
Hi everyone, wish I'd found this guide four months ago. After over 10 years taking 20mg fluoxetine I have finally came off them. Although I'd had no problems whilst taking them I always felt as if I didn't experience real emotions. Finally I started weaning myself off by taking one every other day then cut them out totally. Was ok for first few weeks then I started to experience episodes of sweating, really bad irritability and aches in legs, back and arms. The fatigue was the worst and this has only just started to improve.
There was points where I felt desperate to start taking the pills again but I perservered and I feel practically normal now. Good Luck to you all, it can be done !!
- Prozac Information for Consumers
- Prozac Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Nov 2012 • 4 answers
Posted 27 Jan 2014 • 1 answer
Posted 18 Feb 2015 • 2 answers
Posted 18 Jan 2016 • 2 answers
Posted 28 Apr 2017 • 7 answers